Alert archive / Michigan / Gale Warnings in 2017
Gale Warning 8, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this gale warning at Feb 24, 2017, 4:01 PM EST. It took effect at Feb 25, 2017, 7:00 AM EST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Feb 24, 2017, 4:01 PM EST (21:01 UTC)
- In effect from
- Feb 25, 2017, 7:00 AM EST
- Expired
- Feb 25, 2017, 12:35 PM EST
- In force
- 6 hr
- Issued by
- NWS Grand Rapids, MI
The text
As transmitted.
954 WHUS73 KGRR 242101 MWWGRR URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE GRAND RAPIDS MI 401 PM EST FRI FEB 24 2017 LMZ844>849-250515- /O.UPG.KGRR.GL.A.0005.170225T1200Z-170226T0000Z/ /O.NEW.KGRR.GL.W.0008.170225T1200Z-170225T1900Z/ ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI- HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI- WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI- 401 PM EST FRI FEB 24 2017 ...GALE WARNING IN EFFECT FROM 7 AM TO 2 PM EST SATURDAY... THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A GALE WARNING...WHICH IS IN EFFECT FROM 7 AM TO 2 PM EST SATURDAY. THE GALE WATCH IS NO LONGER IN EFFECT. * WINDS...NORTH 10 TO 15 KNOTS BECOMING NORTHWEST TO 30 KNOTS AFTER MIDNIGHT. NORTHWEST GALES TO 35 KNOTS BY EARLY SATURDAY BECOMING 30 KNOTS LATE IN THE DAY. * WAVES...4 TO 6 FEET TONIGHT BUILDING TO 5 TO 8 FEET SATURDAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS. && $$ JK
4 follow-up statements
539 WHUS73 KGRR 250154 MWWGRR URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE GRAND RAPIDS MI 854 PM EST FRI FEB 24 2017 LMZ844>849-251000- /O.CON.KGRR.GL.W.0008.170225T1200Z-170225T1900Z/ ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI- HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI- WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI- 854 PM EST FRI FEB 24 2017 ...GALE WARNING REMAINS IN EFFECT FROM 7 AM TO 2 PM EST SATURDAY... * WINDS...NORTHWEST 10 TO 20 KNOTS INCREASING TO 30 KNOTS AFTER MIDNIGHT. NORTHWEST GALES TO 35 KNOTS BY EARLY SATURDAY BECOMING 30 KNOTS LATE IN THE DAY. * WAVES...4 TO 6 FEET TONIGHT BUILDING TO 5 TO 8 FEET SATURDAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS. && $$
937 WHUS73 KGRR 250833 MWWGRR URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE GRAND RAPIDS MI 333 AM EST SAT FEB 25 2017 LMZ844>849-251645- /O.CON.KGRR.GL.W.0008.170225T1200Z-170225T1900Z/ ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI- HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI- WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI- 333 AM EST SAT FEB 25 2017 ...GALE WARNING REMAINS IN EFFECT FROM 7 AM THIS MORNING TO 2 PM EST THIS AFTERNOON... * WINDS...NORTHWEST GALES TO 35 KNOTS. * WAVES...5 TO 8 FEET. PRECAUTIONARY/PREPAREDNESS ACTIONS... A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS. && $$ OSTUNO
770 WHUS73 KGRR 251621 MWWGRR URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1121 AM EST SAT FEB 25 2017 LMZ844>849-251900- /O.CON.KGRR.GL.W.0008.000000T0000Z-170225T1900Z/ ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI- HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI- WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI- 1121 AM EST SAT FEB 25 2017 ...GALE WARNING REMAINS IN EFFECT UNTIL 2 PM EST THIS AFTERNOON... * WINDS...NORTHWEST GALES TO 35 KNOTS DIMINISHING TO 30 KNOTS. * WAVES...5 TO 8 FEET. PRECAUTIONARY/PREPAREDNESS ACTIONS... A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS. && $$
763 WHUS73 KGRR 251735 MWWGRR URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1235 PM EST SAT FEB 25 2017 LMZ844>849-260145- /O.CAN.KGRR.GL.W.0008.000000T0000Z-170225T1900Z/ /O.NEW.KGRR.SC.Y.0017.170225T1735Z-170227T1000Z/ ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI- HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI- WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI- 1235 PM EST SAT FEB 25 2017 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 5 AM EST MONDAY... ...GALE WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A SMALL CRAFT ADVISORY...WHICH IS IN EFFECT UNTIL 5 AM EST MONDAY. THE GALE WARNING HAS BEEN CANCELLED. * WINDS...NORTHWEST TO 30 KNOTS REST OF TODAY AND THIS EVENING. BACKING WEST 15 TO 20 KNOTS TOWARD DAYBREAK SUNDAY. * WAVES...5 TO 8 FEET SUBSIDING TO 4 TO 6 FEET TONIGHT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT WINDS OR WAVES ARE EXPECTED TO PRODUCE HAZARDOUS CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$ JK
What forecasters said that day
The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this gale warning went out at Feb 24, 3:30 PM EST, 31 minutes earlier.
Area forecast discussion, Feb 24, 3:30 PM EST, 31 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
330 PM EST Fri Feb 24 2017
LATEST UPDATE...
Synopsis/Short Term/Long Term/Marine
.SYNOPSIS...
Issued at 330 PM EST Fri Feb 24 2017
A quick return to winter arrives overnight and continues into
Saturday. Rain will change to snow overnight. Snow accumulations
of 1 to 3 inches can be expected west of U.S. 131 by Saturday
evening. Along with this will be wind gusts to 35 mph at times.
Farther east snow accumulation will generally be an inch or less.
Another weak system moves across Central Lower on Sunday, but snow
accumulations are only expected to be a dusting there.
Another warmup is expected into next week, with rain moving in
Tuesday and Tuesday night. Another system could bring a rain and
snow mix for Thursday.
The weekend cool down will bring high temperatures down into the
30s, but then we should warm toward 50 degrees for Monday and
Tuesday. Cooler weather is expected later in the week with highs
closer to 40 for Wednesday through Friday.
&&
.SHORT TERM...(This evening through Sunday night)
Issued at 330 PM EST Fri Feb 24 2017
Severe weather threat still possible through about 04Z this evening,
then we turn back to a winter regime.
Will go with a winter weather advisory for the lakeshore and Lake
County late tonight through Saturday. Lake effect snow showers and
deformation zone will develop late tonight. Expecting 1 to 3 inches
of snow and wind gusts to 35 mph at times. This will create
hazadous conditions, and after a long break without snowfall we felt
it was best to advise. The steadiest snows will occur Saturday
morning when the wind also peaks, so some brief whiteout conditions
will be possible through the first half of the day. Farther east
most accumus will be an inch or less.
After a quiet Saturday night, a cold front sags in from Northern
lower on Sunday. Higway 10 should see some light snow, but with
temps in the 30s accums won't amount to much, under an inch. Farther
south the front will struggle to push snow too far south with high
pressure in the OH valley.
.LONG TERM...(Monday through Friday)
Issued at 330 PM EST Fri Feb 24 2017
Agree with previous discussion that no major systems are on the
horizon, though the second half of next week could turn more active
with the synoptic pattern supporting the possibility of clipper
systems traversing the Great Lakes.
Mid level flow turns southwesterly by Monday with a surface low
expected to move into Central to Northern Lower Michigan by Tuesday.
H850 temps may hover around zero at the onset of this event but
surface temps look quite warm. It seems if any wet snow does occur
the impacts would be quite minimal before precip turns over to rain.
The precip may end as a mix of rain and snow into early Wednesday
but again we are expecting little to no impact from this.
H500 ridge amplification across the Rockies and Great Plains by the
second half of the week will act to keep our temperatures much
closer to normal for the start of March, though nothing drastically
cold at this point. The GFS, ECMWF, and GEM indicate a pattern
supportive of occasional clippers moving into the Great Lakes, thus
our chance for some snow showers should be increasing between
Thursday and the start of next weekend. Too early to say what our
prospects for accumulations will be.
&&
.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 109 PM EST Fri Feb 24 2017
Complex set of TAFs with warm front in vicinity and expected
thunderstorm development this afternoon, followed by cold frontal
passage and snow showers into Saturday. Early to mid afternoon
storms (elevated) may form overhead MKG and GRR, thus VCTS was
included to cover that threat. The warm front is expected to stay
just south of GRR so winds should stay easterly through the
afternoon. However, the front may press right into LAN so winds
may go due south this afternoon. Any storms that impact AZO, BTL,
LAN, and JXN could contain damaging winds. Those would have to be
covered with AMDs as convection has not yet developed at the time
of this writing. Cold air filters in with winds changing W/WNW
with snow showers arriving Saturday morning.
&&
.MARINE...
Issued at 330 PM EST Fri Feb 24 2017
Will hoist a gale warning from the first half of Saturday as north
winds and cold advection kicks up the lake.
&&
.HYDROLOGY...
Issued at 1237 PM EST Fri Feb 24 2017
Widespread rainfall overnight will produce rises on area rivers
over the next few days. Rainfall was generally one quarter to one
half inch...with amounts in excess of one inch across northern
portions of Lower Michigan. Current forecasts keep all rivers
below flood stage...but additional rainfall today could produce
stronger rises. Heaviest rain today should fall over southern
sections of Lower Michigan...which received less rainfall
overnight.
Colder temperatures return for the weekend...with a series of storm
systems bringing additional precipitation to the region this week.
While temperatures are not expected to be cold enough for ice
formation on rivers...the additional precipitation could cause
slower recession or additional rises on area rivers.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Winter Weather Advisory from 3 AM to 8 PM EST Saturday for
MIZ037-038-043-050-056-064-071.
LM...Gale Warning from 7 AM to 2 PM EST Saturday for LMZ844>849.
&&
SYNOPSIS...JK
SHORT TERM...JK
LONG TERM...Hoving
AVIATION...Hoving
HYDROLOGY...MWS
MARINE...JKHazardous weather outlook, Feb 24, 6:55 AM EST, 9 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK National Weather Service Grand Rapids MI 655 AM EST Fri Feb 24 2017 MIZ037>040-043>046-050>052-056>059-064>067-071>074-250945- Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- 655 AM EST Fri Feb 24 2017 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight Some freezing rain will remain likely this morning north of M-20. This threat will end by this afternoon as temperatures warm above freezing. Areas of fog can be expected through today. Thunderstorms will be likely through this evening. Severe weather is possible Southeast of a line from Paw Paw to Alma, with the best chance Southeast of Interstate 69. The threat of severe weather will come mainly between 3 pm and 10 pm. The main threat will be damaging winds of up to 70 mph. There is a small chance of a tornado Southeast of Interstate 69. Roads could become slick late tonight. Light snow and wet roads will freeze up late as temperatures drop below freezing. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Light snow on Saturday could create some slick roads. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon. LMZ844>849-250945- St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 655 AM EST Fri Feb 24 2017 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight Thunderstorms will be likely through early this evening. Severe weather is not expected on Lake Michigan. Areas of fog can be expected through today. Conditions hazardous to small craft early this morning will diminish by afternoon. Winds and waves will come up once again late tonight. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Gales will be possible on Saturday. NJJ
In the hours before
Special weather statement, Feb 24, 2:38 PM EST, 1 hour 23 minutes before
Special Weather Statement National Weather Service Grand Rapids MI 238 PM EST FRI FEB 24 2017 MIZ074-242030- Jackson MI- 238 PM EST FRI FEB 24 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN JACKSON COUNTY UNTIL 330 PM EST... At 237 PM EST, Doppler radar was tracking a strong thunderstorm over Rollin, moving northeast at 55 mph. Dime size hail and winds in excess of 40 mph with downed tree limbs will be possible with this storm. Locations impacted include... Brooklyn... Napoleon... Norvell... Sunset Beach... PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4207 8438 4227 8413 4207 8413 TIME...MOT...LOC 1937Z 239DEG 49KT 4194 8436 HOVING
Special weather statement, Feb 24, 3:32 PM EST, 29 minutes before
SPECIAL WEATHER STATEMENT National Weather Service Grand Rapids MI 332 PM EST Fri Feb 24 2017 MIZ038>040-044>046-051-052-250000- Lake-Osceola-Clare-Newaygo-Mecosta-Isabella-Montcalm-Gratiot- Including the cities of Baldwin, Reed City, Clare, Fremont, Big Rapids, Mount Pleasant, Greenville, and Alma 332 PM EST Fri Feb 24 2017 ...Thunderstorms with hail through the evening... Scattered thunderstorms may produce hail throughout the afternoon. At 3:30 PM...a thunderstorm produced hail to near nickel size in Big Rapids. The hail was covering the ground. Expect these thunderstorms to move northeast through the area into late afternoon and early evening. Locally heavy rain and cloud to ground lightning are also possible. Hoving
Local storm report, Feb 24, 3:34 PM EST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
334 PM EST FRI FEB 24 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM HAIL BIG RAPIDS 43.71N 85.49W
02/24/2017 M0.75 INCH MECOSTA MI PUBLIC
HAIL WAS COVERING THE GROUND IN BIG RAPIDS.
BIGGEST STONES JUST SHY OF NICKEL SIZE.
&&
HOVINGThe office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 24, 3:50 AM EST | Gale Watch | GRR | 12 hr | |
| Feb 24, 7:35 AM EST | Special Weather Statement | GRR | Allegan, Kalamazoo, Van Buren | 85 min |
| Feb 24, 8:35 AM EST | Special Weather Statement | GRR | Barry, Calhoun, Eaton, Ionia, Kent, Montcalm | 55 min |
| Feb 24, 2:38 PM EST | Special Weather Statement | GRR | Jackson | 52 min |
| Feb 24, 3:49 PM EST | Winter Weather Advisory | GRR | Allegan, Lake, Mason, Muskegon, Oceana, Ottawa and 1 more | 28 hr |
| Feb 24, 4:33 PM EST | Special Weather Statement | GRR | Kalamazoo | 42 min |
| Feb 24, 5:20 PM EST | Special Weather Statement | GRR | Barry, Calhoun, Eaton, Kalamazoo | 55 min |
| Feb 24, 5:58 PM EST | Special Weather Statement | GRR | Clinton | 47 min |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.